Nebraska, 2025High Wind in Nebraska, March 14, 2025
March 14, 2025 · NWS LBF · 3 events in 3 counties and zones
High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of western and north central Nebraska during the afternoon and evening hours on March 14th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and Valentine ASOS stations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of western and north central Nebraska during the afternoon and evening hours on March 14th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and Valentine ASOS stations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 14, 5:30 AM CST, 4 hours 30 minutes earlier. Its key messages:
- A dynamic storm system tracks through the area today bringing wind gusts around 60 mph for the whole forecast area. High Wind Warnings are in effect for the entire local area.
- Periodic rain and even a few thunderstorms are expected through the daytime Friday as the storm system crosses to the southeast. As temperatures fall, a transition to snow is likely tonight into early Saturday with narrow, more intense bands of snow capable of quick accumulations and significant visibility restrictions in strong winds potentially leading to travel impacts.
- Fire weather concerns return Saturday into early next week. Confidence on Saturday remains limited due to the threat of precipitation but increased concerns are likely Monday with possible headlines necessary.
Area forecast discussion, Mar 14, 5:30 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 AM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A dynamic storm system tracks through the area today bringing
wind gusts around 60 mph for the whole forecast area. High
Wind Warnings are in effect for the entire local area.
- Periodic rain and even a few thunderstorms are expected
through the daytime Friday as the storm system crosses to the
southeast. As temperatures fall, a transition to snow is
likely tonight into early Saturday with narrow, more intense
bands of snow capable of quick accumulations and significant
visibility restrictions in strong winds potentially leading to
travel impacts.
- Fire weather concerns return Saturday into early next week.
Confidence on Saturday remains limited due to the threat of
precipitation but increased concerns are likely Monday with
possible headlines necessary.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 358 AM CDT Fri Mar 14 2025
Early this morning, broad southeasterly flow is firmly in place for
areas east of Highway 83. This is helping maintain mild overnight
temperatures with many locations reading in the low 40s to middle
50s further east. This is occurring east of a developing surface low
forming over northeast Colorado.
Friday into Saturday...Mid-level negative tilt troughing will eject
out of the Four Corners region, lifting north and east over the
Central and Southern Plains. As this occurs, a deep vertically
stacked low pressure system will translate east across Kansas. NAEFS
guidance hints at record low geopotential heights for the surface up
through h5 by midday. As a strong mid-level jet pivots across the
southern periphery of the main h5 trough, forcing for ascent will
ramp up markedly due to increasing upper-level divergence and strong
height falls. As the surface low continues to deepen, kinematic
response will ramp up due to increasing pressure gradients. Latest
NAM12 solution depicts pressure rises reaching 2-3 hPa per hour by
this afternoon. Cold air advection will quickly peak behind the
passing cold front and should help allow for efficient momentum
transfers of stronger gusts to the surface. Forecast soundings
depict deep mixing by midday as flow off the surface responds the
deepening system to the east. Am concerned that wind gusts may not
peak until late afternoon but opted to maintain similar times with
inherited headlines to limit confusion. Wind gusts are likely to
peak by early evening but remain fairly steady overnight into early
Saturday. Many locations will likely see peak gusts near 60 to 65
mph. Given the north to northwesterly direction, expecting strong
crosswinds to pose issues for east-west routes to include Interstate
80. While temperatures should remain on the warm side with highs in
the 50s and 60s for most and perhaps low 70s for a few in our
eastern zones, the colder air will quickly invade tonight and drop
temperatures quickly. This will set the area up for a brief window
of wintery precipitation, of which details of this will follow.
Regarding precipitation beginning Friday...strong forcing for ascent
including broad synoptic lift aloft and more confined mesoscale lift
will allow multiple areas/rounds of moderate to potentially heavy
precipitation within a fairly broad shield of scattered to
widespread light precipitation. Initially, warm air advection ahead
of the developing low will be replaced by more focused regions of
fgen/deformation on the northwest periphery of the low. Given the
aforemention temperatures, expectations are for precipitation to
largely favor rain during the daytime. A few thunderstorms are also
possible as lapse rates steepen overtop a stalled surface front from
central Nebraska up through southeast South Dakota. Instability will
be modest at best with MUCAPE values likely remaining below 500
j/kg. Shear will be limiting as well and so the threat for severe
weather appears quite low. As a pseudo-triple point sets up across
our eastern zones, forcing will allow for rapid increase in rain and
thunderstorm coverage for central Nebraska. Further west, a
secondary area of increased precipitation potential will likely set
up in an area of strong mid-level deformation. This should produce a
north to south oriented band of heavier precipitation. This will
occur in an area devoid of instability but with a cooling thermal
profile that should promote at least a rain/snow mix if not all
snow. This band should remain fairly progressive, shifting west to
east through the evening into early Saturday. Similar to NAM output,
HREF probabilities suggest snow rates may be enough within the
strong northwest winds to promote sharp visibility restrictions.
Deterministic HRRR shows fairly expansive areas of < 1SM visibility
co-located with the precipitation but HREF probabilities of < 1SM
visibility are closer to 50/50. Believe some travel impacts will be
seen in these areas and so caution is advised to folks with plans to
be out. As the low continues to lift north and east into the middle
Missouri Valley, forcing will shift across northern Nebraska. Snow
probabilities will quickly follow and many locations north of
Interstate 80 likely to see at least brief snow. Additional areas of
moderate intensity snowfall within the expected strong winds could
lead to additional quick accumulations and visibility issues over
north central Nebraska as the moisture tongue wraps around the
system and overspreads our northeast zones. All said and done, the
threat for snow should exit to the east by midday Saturday. Total
snowfall amounts should remain less than 1" for most if not all
locations. Total QPF for the event will vary greatly from location
to location with the heaviest amounts forecast across central
Nebraska where the late afternoon thunderstorm development should
allow a few locations to exceed 0.25" and possibly even approach
0.50".
Saturday...Strong winds will persist through the overnight and
morning hours Saturday. This is due to the close proximity of the
deep system to our east. Flow off the surface will remain quite
strong with NAEFS suggesting h85 and h7 exceeding the 90th
percentile through Saturday morning. BUFKIT soundings support this
idea but quickly wane momentum transfer gusts as the morning
progresses. Flow off the surface will wane as cold air advection
decreases and the surface pressure gradient relaxes. Speeds should
fall below High Wind criteria but remain gusty with speeds nearing
45 mph. Did briefly consider a Fire Weather Watch for Zone 209
following collaboration with neighboring offices. Opted against this
for now due to uncertainty in how expansive wetting rains will be
should they occur. Aggressive mixing guidance also limits spatial
and temporal coverage of critical humidity levels so opted to hold
off until confidence increased one way or the other. Afternoon highs
will range from the 40s to low 50s north to south. These values are
actually slightly below normal for mid-March and with lingering mid-
level clouds, believe these could still be aggressive within
northerly low-level flow. Surface high pressure will settle south
through the evening and into early Sunday. This should allows skies
to become mostly clear and overnight lows to fall into the low 20s
with light and variable winds.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 358 AM CDT Fri Mar 14 2025
Sunday and Monday...Dry weather returns and temperatures moderate
thanks to relatively zonal flow on top of low-amplitude ridging.
Sunday sees a return to upper 50s to lower 60s. Though dew points
will see a slight uptick from 24 hours prior, the above normal
temperatures will again support near-critical fire weather
conditions for Sunday. Humidity values may not reach criteria but
any upward trend in forecast temperatures would potentially warrant
fire weather headline consideration. Further warming is expected
Wednesday as h85 temperatures approach the low teens or climb above
the 90th percentile in NAEFS guidance. Westerly flow will again be
strong and peak gusts will favor the Sandhills. With forecast highs
reaching 70s to near 80F, humidity minimums appear likely to fall
into the middle to low teens west of Highway 281. If the current
forecast holds, fire weather headlines may be necessary for portions
of the Sandhills into the eastern Nebraska Panhandle. Will continue
to message this potential and monitor trends in the coming days.
Tuesday and Wednesday...our brief dry spell will quickly end as we
approach the middle of the week. Low-amplitude ridging will dominate
the Southern Plains but will gradually shift east into the lower-
Mississippi Valley as the next upper-level disturbance approaches
from the west. Ensembles are in good agreement in advertising a neutral
tilt trough crossing the central Rockies and entering the Central
Plains sometime in the Tuesday/Wednesday time frame. Lee
cyclogenesis will quickly ramp up with another deep surface low
taking shape off the Front Range and quickly translating east. At
this range, fairly large spreads in placement and timing of low
track casts some doubt on precise timing of impacts. This is largely
due to differing evolutions of upper-level features. Either way,
both primary extended ensembles paint 50% probabilities of seeing
0.10" or greater liquid equivalent precipitation across at least
portions of western and north central Nebraska. Overall thinking
though is that a deep surface low tracking through the region will
draw in colder air and reintroduce winter weather concerns to the
area. Should current output from deterministic solutions come to
fruition, a fairly high impact event appears probable for western
Nebraska. Uncertainty lingers, especially considering daytime
temperatures are likely to remain well above freezing. Even lower
quartile values from the NBM suggest afternoon highs climbing above
the freezing mark with mean values running in the 40s. All this to
say, duration of winter weather impacts remains the greatest
question at this time but storm setup appears to mimic the event
from 03/14-15 with a deep low producing strong winds and
precipitation, some of which falls in the form of snow, across much
of the area. Folks should continue to monitor later forecasts as
confidence increases regarding impacts.
Thursday and beyond...as longwave troughing tracks into the Great
Lakes region, amplified ridging will develop upstream across the
Great Basin. Flow will flatten as ridging shift south and east
across the central and southern Rockies by late week. Dry weather is
anticipated as a result. Forecast temperatures from the model blend
hug the colder end of the ensemble envelope. Deterministic values
for Thursday and Friday come in closer and even below the 25th
percentile. This suggests that later forecasts may require an
increasing trend with forecast temperatures. The going forecast
calls for seasonable temperatures but the overall pattern favors
overachieving values given positive height anomalies and westerly
downsloping winds so do expect some upward trends with subsequent
forecasts.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 629 AM CDT Fri Mar 14 2025
Mid to high cloud cover persists over western and north central
Nebraska this morning, ahead of a powerful low pressure center that
brings strong wind gusts today. Northerly wind gusts will spread
over the region from west to east, with peak gusts at or above 50
knots at times. Ceilings remain VFR throughout most of the day,
however, as precipitation moves in later, ceilings are expected to
drop to MVFR and IFR across the region. Still monitoring the
potential for LIFR conditions across northern Nebraska as the
precipitation switches over to snow tonight, as heavier snowfall
rates and strong winds may lead to rapid decreases in visibility.
For now, confidence remains low, so will omit LIFR from KVTN for
now. Winds remain gusty overnight and during tomorrow morning,
however ceilings are likely to improve and return to VFR overnight
as precipitation tracks to the east.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 PM CDT /noon MDT/ Saturday for
NEZ004-005-022>025-035>037-056>059-069-070-094.
High Wind Warning from 1 PM this afternoon to 1 PM CDT
Saturday for NEZ006>010-026>029-038-071.
&&
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Richie
Hazardous weather outlook, Mar 14, 9:28 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1028 AM CDT Fri Mar 14 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-151530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1028 AM CDT Fri Mar 14 2025 /928 AM MDT Fri Mar 14 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
A strong storm system brings multiple weather impacts across western
and north central Nebraska today through tomorrow. Strong, northerly
wind gusts will spread from west to east late this morning through
this evening, with gusts up to 60 miles per hour at times. A High
Wind Warning is in effect this morning through Saturday afternoon.
This system also brings a chance of rain and thunderstorms, though
severe thunderstorms are not expected at this time. Precipitation
will transition to snow late tonight, with accumulating snowfall
possible north of Highway 2. Though accumulations are expected to be
light, strong wind gusts and higher intensity bursts of snow may
lead to slick roads and reduced visibility.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong winds persist Saturday morning and afternoon, with gusts up
to 50 miles per hour tapering off by mid afternoon.
Near critical to critical fire weather conditions are likely to
persist through Monday, due to a combination of gusty winds, low
relative humidity, and dry fuels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Custer
- When
- March 14, 10:00 AM CST to 10:00 PM CST
- Where
- Custer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
The Broken Bow ASOS recorded a peak wind gust of 61 mph at 926 pm CST. Northwest winds of 30 to 40 mph and gusty occurred across Custer County during the late morning, through the afternoon into the evening hours.
High Wind, Eastern Cherry
- When
- March 14, 10:00 AM CST to 10:00 PM CST
- Where
- Eastern Cherry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS recorded a peak wind gust of 60 mph at 524 pm CST. Northwest winds of 30 to 40 mph and gusty occurred across Eastern Cherry County during the late morning, through the afternoon into the evening hours.
High Wind, Chase
- When
- March 14, 10:00 AM MST to 10:00 PM MST
- Where
- Chase forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
The Imperial ASOS recorded a peak wind gust of 62 mph at 236 pm MST. Northwest winds of 30 to 40 mph and gusty occurred across Chase County during the late morning, through the afternoon into the evening hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248427, 1248434, 1248425.